Alert archive / Ohio / Winter Storm Watches in 2019

Winter Storm Watch 3, NWS Cleveland, OH

November 10, 20194 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this winter storm watch at Nov 10, 2019, 3:52 PM EST for 4 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Nov 11, 2019, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 10, 2019, 3:52 PM EST (20:52 UTC)
In effect from
Nov 11, 2019, 4:00 PM EST
Expired
Nov 11, 2019, 3:05 AM EST
In force
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Nov 10, 12:52 PM EST, 3 hours earlier.

Area forecast discussion, Nov 10, 12:52 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Cleveland OH
1252 PM EST Sun Nov 10 2019

.SYNOPSIS...
A cold front will move southeast across the area this afternoon
and become nearly stationary. An Oklahoma Panhandle hook low
pressure system will develop and move quickly northeast along
the stationary front into the Ohio Valley by Monday evening. The
low pressure system will move northeast to Maine by Tuesday
evening drawing Arctic air south across the local area. High
pressure will build east over the local area by Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Radar imagery shows a few light showers across Central Ohio and
have added a slight chance pop for the next hour or two across
our southern counties. Otherwise will see an increase in cloud
cover today with low chances of precipitation developing this
evening across the far northern counties as the front starts to
slide south and lifts develops along the 850mb front. Made
adjustments to hourly temperatures through tonight and
expecting all liquid precipitation type through at least
midnight with a gradual change over beginning late, mainly
towards Toledo. Also lowered pops across the south for tonight
as better lift lags behind the surface front. The focus will
then shift to the winter system arriving on Monday and expected
snowfall across the region with the afternoon package.

Original Discussion...

Big changes will arrive over the local area in the next 36
hours. An upper level trough will dive into the eastern half of
the United States through Wednesday causing a Panhandle Hook low
pressure system to develop over Oklahoma. Meanwhile, a weak cold
front is progged to move southeast across the local area this
afternoon where it will become nearly stationary. The front is
poised to bring some limited moisture to the local area late
this afternoon and tonight along with an upper level positive
vorticity maximum. The features all appear to be out of phase
with one another compared to yesterday so this could limit
precipitation chances to mostly tonight rather than this
afternoon. More moisture will stream in from the west and
southwest to the area late tonight into Monday in advance and
with the low pressure system. Also, Arctic air is expected to
plunge south in the wake of the low causing the precipitation to
become mixed with and then change over to snow from west to
east Monday. 850 mb 0 degrees pushes southeast of the forecast
area by Monday evening. Thermal profile suggests possibility
that some sleet could mix in during the change over to snow.
Expecting accumulating snow in the northwest quad of the low
pressure system that will affect all areas. Initially, this is
not a lake effect snow event since all areas will be impacted.
Eventually, the snow will transition to lake effect beyond
Monday. Some warming will take place today ahead of the cold
front to the upper 40s to around 50 degrees. Cold air advection
will take place tonight from west to east slowly with the
passage of the low pressure system. Monday's highs will likely
be during the morning or early afternoon and begin to fall
through the afternoon and evening. Drastically colder
temperatures on the way through mid week.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A large and deep upper level trough will be moving across the
northern U.S. and Great Lakes Region. Widespread light to moderate
snow will be on going across the area Monday evening. Snowfall
accumulations will be easier after sunset and temperatures continue
to fall below freezing. The evening commute will likely have some
impacts and the heaviest QPF with the synoptic system will be
between 00z and 06z. The storm system pulls away from the region by
Tuesday morning with the synoptic snow ending from west to east
between 06z and 12z. Expected snowfall with just the synoptic storm
system will average about 1 to 2 inches down south closer to central
Ohio and about 2 to 5 inches further north closer to the lakeshore.
There are some indication that there could be local enhanced area of
convergence and a heavier band somewhere near the Cleveland area.
The NAM, 4KM WRF, and GFS have been showing this potential and will
continue to monitor that trend. At this time, we will hold off on
any winter hazard headlines but there is the possibility that we may
need to issue headlines by this afternoon.

The lake effect snow machines become alive and cranking by Tuesday
morning as very cold air for this early in the season spills across
the Great Lakes region on Tuesday. 850 mb temperatures drop to -18C
and lake induced CAPE values approach 1000 J/KG with extreme
localized instability. Giving the north to northwest flow and small
interruptions in the flow, it likely we will see multiple bands
develop over the lake as well as a Lake Huron connection on Tuesday
into Tuesday night. The primary and secondary snowbelt areas will
see lake effect snow most of the day Tuesday into Tuesday night.
There will likely be at least several inches expected with localized
heavier or significant snowfall if a stronger band can develop and
stay over that location. Some thundersnow is possible as well given
the extreme instability. The lake effect snow will slowly wind down
and drift off to the east into southwest New York by Wednesday
afternoon. We will see very cold temperatures and likely record
breaking cold on Wednesday morning with temperatures in the lower to
middle teens.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The temperatures will moderate for the end of the week as southerly
winds return on the back side of the high pressure system. A fast
clipper like system will move across the region very early on
Thursday with light rain or light snow showers. Westerly flow over
the lake late Thursday into Friday may allow for the potential for
additional lake clouds and lake effect light showers affecting far
northeast Ohio into northwest Pennsylvania.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
At 18Z a cold front was located near the north shore of Lake
Erie. The cold front will push south of the lake this evening,
reaching Central Ohio overnight. Ceilings will lower with the
frontal passage, reaching IFR at most sites. Light rain showers
may also develop as early as this evening at ERI with the
frontal passage. Otherwise widespread precipitation is expected
to develop late tonight at TOL, then expanding east across the
area through the day on Monday. Precipitation will quickly
transition to snow at TOL while CLE does not transition until
sometime after 21Z Monday. IFR visibilities are possible after
the transition to snow has occurred. Accumulating snow is
expected at most terminals with this system through Monday
night.

.OUTLOOK...Non-VFR likely to start Monday night, although some
improvement possible at TOL/FDY. Non-VFR expected Tuesday into
Wednesday with lake effect snow showers. Non-VFR possible
Wednesday night into Thursday all areas.

&&

.MARINE...
There will be southwest winds 10 to 20 knot on the lake today but a
cold front will be move across the lake tonight. The winds will
shift to northerly by this evening. Low pressure develops over the
Ohio Valley and moves northeast along this boundary on Monday and to
the New England Coast on Tuesday. As a result of this developing low
pressure, northeast wind of 15 to 25 knots will develop starting
Monday. Northwest winds of 15 to 25 knots will develop on Tuesday as
a result of the low pressure moving off to the northeast. This will
result in Small Craft Advisory conditions across much of Lake Erie
until winds diminish by Wednesday afternoon. High pressure will move
over the lake on Wednesday with lighter winds. Southerly winds 10 to
15 knots will return on the lake by Thursday.

&&

.CLIMATE...
Arctic air will move southeast into the local area Monday night
into Tuesday and then begin to shift east Tuesday night. The
unseasonably cold air will cause temperatures to plummet to some
of the coldest readings so far this season.

Below are the coldest temperatures on record for selected dates
at our six climate sites:

Tuesday, November 12:

					Coldest high (year) 	Coldest low (year)

Akron-Canton Area: 	28 (1920) 				16 (1950)
Cleveland Area: 	31 (1920)				18 (1911)
Erie Area:			34 (1996)				18 (1911)
Mansfield Area:		29 (1996)				16 (1976)
Toledo Area:		30 (1995)				15 (1976)
Youngstown Area: 	30 (1996)				19 (1950)

Wednesday, November 13:

 					Coldest high (year) 	Coldest low (year)

Akron-Canton Area:	25 (1911)				12 (1911)
Cleveland Area: 	22 (1911) 				15 (1911)
Erie Area: 			23 (1911)				16 (1911)
Mansfield Area:		27 (1986)				13 (1986)
Toledo Area:		22 (1986)				13 (1911)
Youngstown Area:	29 (1996)				17 (1986)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...KEC/Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC
MARINE...Griffin
CLIMATE...
Hazardous weather outlook, Nov 10, 4:38 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
438 AM EST Sun Nov 10 2019

OHZ003-006>009-017>019-027>030-036>038-047-110945-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Holmes-Knox-
438 AM EST Sun Nov 10 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread accumulating snow is likely across the region beginning
possibly early Monday morning for northwest Ohio and midday or early
afternoon over north-central Ohio.

Sharply colder arctic air will spread across the region resulting in
unseasonably cold temperatures for early November. Highs on Tuesday
and Wednesday are expected to remain below freezing while lows
Wednesday morning are expected to be in the teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-110945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
438 AM EST Sun Nov 10 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020>023-031>033-089-PAZ001>003-110945-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Wayne-Stark-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
438 AM EST Sun Nov 10 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread accumulating snow is likely across the region beginning
as early as midday Monday or early afternoon for north-central Ohio
and by late afternoon elsewhere. The snow will continue into Monday
night across the area when it will then begin to transition into
lake effect snow across the primary and secondary snowbelts. The lake
effect snow will last through Wednesday morning. Additional, possibly
significant, snow accumulations are expected from lake effect.

Sharply colder arctic air will spread across the region resulting in
unseasonably cold temperatures for early November. The coldest air
will arrive Tuesday and Wednesday. Highs on Tuesday and Wednesday
will remain below freezing while lows on Wednesday morning will be in
the teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:52 PM ESTWinter Weather AdvisoryCLEAshland, Crawford, Erie, Hancock, Huron, Knox and 16 more51 hr
Nov 10, 3:59 PM ESTSmall Craft AdvisoryCLE65 hr

Nearby

Winter Storm Watches in Ohio, 2019Winter Storm Watches in Pennsylvania, 2019Every winter storm watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.